Format

Send to

Choose Destination
Allergy Proc. 1991 Sep-Oct;12(5):347-50.

Multiple antibiotic sensitivity in a pediatric population.

Author information

1
Department of Pediatrics, Harvard Medical School, Boston, Massachusetts.

Abstract

Multiple antibiotic sensitivity (MAS), a common but complex clinical problem, has not been reviewed in the pediatric population. We evaluated 120 children with a history of MAS. The offending antibiotics were beta lactam (186 adverse reactions), sulfonamide (86 adverse reactions), macrolide (32 adverse reactions), erythromycin/sulfisoxazole (26 adverse reactions), aminoglycoside (2 adverse reactions), and tetracycline (2 adverse reactions). Urticaria occurred in 183 reactions, followed by polymorphous rash (n = 71), angioedema (n = 19), erythema multiform (n = 9), bronchospasm (n = 8), arthralgia (n = 7), serum sickness (n = 4), and laryngeal edema (n = 3), the mean age for the first reaction was 3 years (range 1 month to 13 years). Adverse reaction to three classes of antibiotics were noted in 22 patients, and two patients were noted to have adverse reactions to four or more antibiotic classes. Skin tests (ST) were performed in 98 children using penicillin G, a commercial benzyl penicilloyl polylysine, a minor determinant mixture, and a beta lactam analog. Positive ST were noted in 26% (31/120) of the MAS patients. Children with a history of MAS are likely to have true IgE-mediated reactions as documented by positive immediate hypersensitivity reactions to penicillin and/or its minor determinants. Therefore, MAS patients should be carefully evaluated for antibiotic sensitivity and not be assumed to have sensitivity to drug formulation as a basis for MAS.

PMID:
1959773
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center